July 29, 2015 at 9:10 am #80737BellyButtonParticipant
I recently quit taking my anti-depressants and for a while I was doing fantastic. Lately though…things have gotten pretty bad and I am constantly in a state of worry- I keep feeling like I want to cry, I keep obsessing over past mistakes I have made, I am paranoid about my relationship with my boyfriend, and I feel detached from everyone. I can’t seems to get my emotions under control and it is making it hard to get through the day. I really don’t want to be on medication and right now I feel worse than I did before taking anti-depressants. I am looking for a good counselor. In the meantime, is there anything I can do to ease my mind?July 29, 2015 at 11:30 am #80760anitaParticipant
I too got off anti-depressant and other psychiatric medications/ drugs. I took those, big dosages most of the time, for 17 years. I tried to get off a few times and failed. The longest time I was off was three months of so. That was in 2011/12. I experienced intense anxiety attacks and was in way worse shape than I was before taking all those drugs. I gave in at one point and saw a psychiatrist again, got on a different anti anxiety (less agitating, luvox instead of the zoloft i was on before) as well as on the tranqualizer I was on before. After quite a few monts I started getting off again, this time while seeing the new psychiatrist regularly, tapering off with his advice of what to take and how much. I was also in psychotherapy with another professional, learning skills to regulate my emotions and doing a lot of exercise and yoga.
I eventually stopped alltogether all the drugs and it has been almost a year and a half. I can’t believe I made it! Not an easy ride since but the anxiety attacks, the worsening that you are experiencing- and that I did- that is gone and life is better now, better than what it was before all the psychiatric drugs and of course, way, way better than during the months after stopping all of them.
Since I went through this, let me know if there is anything else I can share with you (be back to computer in a few hours).
anitaJuly 29, 2015 at 2:28 pm #80768IcyParticipant
I’ve had anxiety, depression and ocd for about 12 years now and have been on different meds for all the issues. I hope you did not just quit cold turkey as that can be dangerous for your mental health. I’ve tried this a few times and it was a true nightmare. I used to be on zoloft and then got better and weaned off of it with a doctor’s help after a few yrs of taking it. Then the depression came back pretty bad so I was put on lexapro, which didn’t set well with me so I was put on a very high dose of wellbutrin and that made me have severe paranoid thoughts. Finally I got a different doctor and was put on a lesser dose of wellbutrin xl and celexa and that was my magic happiness combo lol. I’m not on just wellbutrin and am taking the supplement 5-HTP, which is similar to celexa, since I didn’t like the side effects after a while with celexa.
You aren’t alone is what I’m trying to say. It’s a very hard road without the meds. Sometimes I wish I would not have been put on them, yet I don’t know what would have become of me if I wasn’t. The meds they have now are so strong and really mess with you. When I was weening off celexa I thought I was going to go insane. I hating everyone and everything but I was desperate to get away from taking that pill. I scoured online sources looking for any encouragement for others that went through the same thing. Finally I found some random board with someone’s quote to another person suffering post. The quote that I remember said something like “when you feel like your at the end of your rope and you just cant go on like this anymore without your meds…that is when you know you’ve made it and it will start to get better.” At first I didn’t believe that but then I started noticing little by little things got better and I felt better. What that person said ended up being true for me, you feel like you hit rock bottom before it starts to get better. It apparently takes a lot for your body to stop being dependent on those meds. Just hang on, you can do it even though it may not feel like it right now.
Sometimes though, if you feel like hurting yourself or others and it’s Really getting bad, you may have to get back on the meds again, and there is No Shame in that at all. I was finally told by my doctor that I may need to be on my meds forever. I do not like that prospect, yet I don’t like being an emotional, hateful person either. 🙂 I wish you luck and hugs.July 30, 2015 at 8:24 am #80860Bethany RosselitParticipant
Medication can take the edge off, but the causes of anxiety and depression run a little bit deeper.
Let me explain a bit about the subconscious mind. Your mind’s job is to keep you safe. And in order to do this, it looks at what is going on to determine if there is a connection to a past perceived threat. If it sees even the smallest connection, it sounds an alert. This “alert” is the fight-or-flight response. It causes all kinds of stress hormones to be released, causing elevated heart rate and breathing, as well as limited problem-solving ability. It causes you to focus on detecting threats, and really nothing else.
Can you see how this relates to anxiety and paranoid thoughts? Depression also occurs as a result of this response. The stress hormones decrease your brain’s production of serotonin, and your body and mind just plain become tired from being on “high alert” all the time. The result can be depression.
Medication can help balance your brain chemistry, but the ultimate solution is to stop the mind from perceiving so many threats in the first place. It is important to note that your own thoughts can trigger the fight-or-flight response. Let me give you an example.
I had an emotionally abusive “friendship” when I was a teenager. I thought that my “friend” acted the way she did, because I was a bad person. Eventually, I did stick up for myself, but I found that my other relationships followed the same pattern. When my husband said anything that my mind perceived to be similar to what my “friend” had said, my mind went on high alert, because it detected a threat. Then I acted out of fear, and this actually led to the situation repeating itself, to a lesser degree.
The good news is that these misunderstandings, which the mind uses to perceive threats, can be redefined. I ended up redefining my assumption that my friend acted the way she did, because I was a bad person. I saw how she was trying to use her treatment of me as a way to feel better about herself, because she had doubts. It really had nothing to do with me. Then I redefined my assumption that my husband was trying to hurt me. I saw his insecurities, and I saw how my lack of establishing boundaries was allowing him (and my other friends) to walk all over me. By changing my internal thought patterns, I was able to change my external circumstances.
You mentioned counseling. I would STRONGLY recommend that you look into skill-based therapy, such as Cognitive-Behavioral Therapy or Dialectic-Behavioral Therapy. I use a variant on these with my clients, and they have a great deal of success. This type of therapy will help you to identify and redefine assumptions and misunderstandings. It is very empowering. Redefining can take years, but you should notice some changes in your mood rather quickly.August 1, 2015 at 7:03 am #80995BellyButtonParticipant
Wow, thank you so much for the feedback! I have felt like I was losing my mind the past few weeks with all my mood swings and crazy thoughts. I feel a little better knowing that there is a chance to turn this around. I am currently searching for a good counselor and hope to find a good one ASAP.
My body has definitely been through a lot since I quit. I’ve had “brain shocks” , bloating, pain in my legs and arms, and now my emotions are going crazy. I know, this too, will eventually pass!
August 1, 2015 at 3:07 pm #81024anitaParticipant
- This reply was modified 7 years, 4 months ago by BellyButton.
yes, I remember the brain shocks- oh, I do. I forgot about them until I read your post just now. Nice… I did forget. And I too… developed such discomfort with bloating… my eating became disordered when I was getting off the psychiatric drugs… severe overeating, binges and lots of bloating. This part is getting better for me only recently, way after the brain zaps (how I called them). Yes, these physical symptoms… will pass.